Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 4, NWS Grand Junction, CO

July 26, 2003Garfield County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 26, 2003, 8:00 PM MDT for Garfield County, Colorado. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2003, 8:00 PM MDT (02:00 UTC)
Expired
Jul 26, 2003, 9:30 PM MDT
In force
90 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Garfield County, CO

The radar

The Grand Junction radar (KGJX), 95 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 2.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2003-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2003-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
3622 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 270200
FFWGJT
COC045-270330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
800 PM MDT SAT JUL 26 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF GLENWOOD SPRINGS

* UNTIL 930 PM MDT

* AT 755 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF 
  HEAVY RAIN 10 TO 15 MILES WEST AND SOUTHWEST OF GLENWOOD SPRINGS.  
  THE AREA OF HEAVY RAIN WAS MOVING NORTHEAST AT ABOUT 10 TO 15 MPH.

* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE MOVING ACROSS    
  THE GLENWOOD SPRINGS AREA AND THE SOUTHEAST CORNER OF GARFIELD
  COUNTY THROUGH ABOUT 930 PM MDT.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND ROADSIDE CULVERTS. THE HEAVY RAINS 
COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3957 10712 3936 10712 3936 10746 3955 10747
1 follow-up statement
833 
RWUS32 KGJT 270331
FFSGJT
COC045-270345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
930 PM MDT SAT JUL 26 2003

...FLASH FLOOD WARNING ALLOWED TO EXPIRE FOR SOUTHEAST GARFIELD
COUNTY...

THE THUNDERSTORMS AND ASSOCIATED RAINFALL OVER THE SOUTHEAST CORNER
OF GARFIELD COUNTY HAVE DECREASED IN INTENSITY.  THEREFORE...THE
FLASH FLOOD WARNING FOR THIS AREA HAS BEEN ALLOWED TO EXPIRE.

$$

JRP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 1:46 PM MDT, 6 hours 14 minutes earlier.

Area forecast discussion, Jul 26, 1:46 PM MDT, 6 hours 14 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
146 PM MDT SAT JUL 26 2003

SHORT-TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)...
UPPER LEVEL HIGH PRESSURE CENTER IS POSITIONED OVER SOUTH-
CENTRAL COLORADO RESULTING IN A LIGHT SOUTHERLY FLOW ACROSS
THE AREA. MOIST AND UNSTABLE CONDITIONS IN PLACE PER MORNING UPPER
AIR SOUNDING. DIURNAL THUNDERSTORM CYCLE IS UNDER WAY WITH STORMS
FORMING IN TERRAIN INDUCED CONVERGENCE AREAS. THERE DOES NOT
APPEAR TO BE ANY SIGNIFICANT WAVES ROTATING AROUND THE HIGH THAT
WOULD BE A FOCUS FOR THUNDERSTORMS SO WILL FAVOR HIGHER TERRAIN IN
POP GRIDS TONIGHT. LIKE THE PAST COUPLE OF NIGHTS...EXPECT SHOWERS
AND STORMS WILL CONTINUE THROUGH THE EVENING AND DRIFT OVER THE
VALLEYS BEFORE DIMINISHING. RELATIVELY LIGHT STEERING CURRENTS WILL
ALLOW FOR SOME LOCALLY HEAVY RAIN.

MODELS CONTINUE THE IDEA OF RETROGRADING THE UPPER HIGH WEST TO
NEVADA SUNDAY AND SUNDAY NIGHT WITH MOIST AND UNSTABLE CONDITIONS
REMAINING IN PLACE. ANOTHER ROUND OF DIURNAL THUNDERSTORMS SUNDAY
AFTERNOON AND EVENING. FLOW ALOFT WILL BECOME VARIABLE TONIGHT AND
THEN NORTHERLY LATE SUNDAY AS THE HIGH CENTER MOVES WEST OF THE AREA.
LIGHT FLOW ALOFT WILL AGAIN ALLOW FOR SOME LOCALLY HEAVY RAIN. STORM
ENVIRONMENT CONTINUES TO LOOK UNFAVORABLE FOR SEVERE. MAV GUIDANCE
TEMPERATURES LOOK WAY TO COOL WITH RESPECT TO DAY-TIME HIGHS. WILL
STAY CLOSE TO MET NUMBERS. LINDQUIST

MONDAY THROUGH THURSDAY...
CENTER OF HIGH PRESSURE IS BACK OVER THE NORTHERN GREAT BASIN
MONDAY. A NORTH TO NORTHEAST FLOW WILL SHUT DOWN THE GOOD MOISTURE
SOURCE FOR US...AND DRIER AIR WILL ENTER THE FORECAST AREA FROM THE
NORTH. MONDAY...MOISTURE AVAILABILITY STILL LOOKS GOOD ACROSS SE
UTAH AND SW COLORADO (GFS ADVERTISES PWAT > 1.00)...SO EXPECT
AFTERNOON AND EVENING CONVECTION TO OCCUR ACROSS AT LEAST THE
SOUTHERN HALF OF THE AREA. THINGS DRY OUT A BIT MORE TUESDAY...WITH
DAYTIME THUNDERSTORMS NOW CONFINED TO THE MOUNTAINS ALONG THE DIVIDE
AND THE EXTREME SOUTH. BY WEDNESDAY AND THURSDAY...THE HIGH BEGINS
TO SHIFT AGAIN TOWARD THE EAST. THINGS WILL MOISTEN UP A LITTLE AS
THE NORTHERLY FLOW WEAKENS. EXPECT SLIGHT CHANCE OF SHOWERS/
THUNDERSTORMS MOUNTAINS...BUT WILL HOLD BACK ON POPS ACROSS THE
VALLEYS AT THIS TIME. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE
NORMAL...WITH THE EXCESSIVE HEAT REMAINING CLOSER TO THE CORE OF
THE UPPER HIGH.  DJN.83

FRIDAY-SATURDAY...THE UPPER LEVEL HIGH MEANDERS BACK TO THE
EAST STARTING THURSDAY AND EVENTUALLY REACHES EASTERN COLORADO BY
SATURDAY.  GRADUAL INCREASE IN MONSOONAL MOISTURE EXPECTED THROUGH
THE PERIOD WITH SLIGHT INCREASE IN POPS EACH DAY. NO MAJOR SWINGS IN
TEMPS THROUGH THE PERIOD. JDC

.GJT...NONE.

FXUS65 KGJT 261947
AFDGJT

WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
146 PM MDT SAT JUL 26 2003

SHORT-TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)...
UPPER LEVEL HIGH PRESSURE CENTER IS POSITIONED OVER SOUTH-
CENTRAL COLORADO RESULTING IN A LIGHT SOUTHERLY FLOW ACROSS
THE AREA. MOIST AND UNSTABLE CONDITIONS IN PLACE PER MORNING UPPER
AIR SOUNDING. DIURNAL THUNDERSTORM CYCLE IS UNDER WAY WITH STORMS
FORMING IN TERRAIN INDUCED CONVERGENCE AREAS. THERE DOES NOT
APPEAR TO BE ANY SIGNIFICANT WAVES ROTATING AROUND THE HIGH THAT
WOULD BE A FOCUS FOR THUNDERSTORMS SO WILL FAVOR HIGHER TERRAIN IN
POP GRIDS TONIGHT. LIKE THE PAST COUPLE OF NIGHTS...EXPECT SHOWERS
AND STORMS WILL CONTINUE THROUGH THE EVENING AND DRIFT OVER THE
VALLEYS BEFORE DIMINISHING. RELATIVELY LIGHT STEERING CURRENTS WILL
ALLOW FOR SOME LOCALLY HEAVY RAIN.

MODELS CONTINUE THE IDEA OF RETROGRADING THE UPPER HIGH WEST TO
NEVADA SUNDAY AND SUNDAY NIGHT WITH MOIST AND UNSTABLE CONDITIONS
REMAINING IN PLACE. ANOTHER ROUND OF DIURNAL THUNDERSTORMS SUNDAY
AFTERNOON AND EVENING. FLOW ALOFT WILL BECOME VARIABLE TONIGHT AND
THEN NORTHERLY LATE SUNDAY AS THE HIGH CENTER MOVES WEST OF THE AREA.
LIGHT FLOW ALOFT WILL AGAIN ALLOW FOR SOME LOCALLY HEAVY RAIN. STORM
ENVIRONMENT CONTINUES TO LOOK UNFAVORABLE FOR SEVERE. MAV GUIDANCE
TEMPERATURES LOOK WAY TO COOL WITH RESPECT TO DAY-TIME HIGHS. WILL
STAY CLOSE TO MET NUMBERS. LINDQUIST

MONDAY THROUGH THURSDAY...
CENTER OF HIGH PRESSURE IS BACK OVER THE NORTHERN GREAT BASIN
MONDAY. A NORTH TO NORTHEAST FLOW WILL SHUT DOWN THE GOOD MOISTURE
SOURCE FOR US...AND DRIER AIR WILL ENTER THE FORECAST AREA FROM THE
NORTH. MONDAY...MOISTURE AVAILABILITY STILL LOOKS GOOD ACROSS SE
UTAH AND SW COLORADO (GFS ADVERTISES PWAT > 1.00)...SO EXPECT
AFTERNOON AND EVENING CONVECTION TO OCCUR ACROSS AT LEAST THE
SOUTHERN HALF OF THE AREA. THINGS DRY OUT A BIT MORE TUESDAY...WITH
DAYTIME THUNDERSTORMS NOW CONFINED TO THE MOUNTAINS ALONG THE DIVIDE
AND THE EXTREME SOUTH. BY WEDNESDAY AND THURSDAY...THE HIGH BEGINS
TO SHIFT AGAIN TOWARD THE EAST. THINGS WILL MOISTEN UP A LITTLE AS
THE NORTHERLY FLOW WEAKENS. EXPECT SLIGHT CHANCE OF SHOWERS/
THUNDERSTORMS MOUNTAINS...BUT WILL HOLD BACK ON POPS ACROSS THE
VALLEYS AT THIS TIME. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE
NORMAL...WITH THE EXCESSIVE HEAT REMAINING CLOSER TO THE CORE OF
THE UPPER HIGH.  DJN.83

FRIDAY-SATURDAY...THE UPPER LEVEL HIGH MEANDERS BACK TO THE
EAST AND EVENTUALLY REACHES EASTERN COLORADO BY SATURDAY.  GRADUAL
INCREASE IN MONSOONAL MOISTURE EXPECTED THROUGH THE PERIOD WITH
SLIGHT INCREASE IN POPS EACH DAY. NO MAJOR SWINGS IN TEMPS THROUGH
THE PERIOD. JDC

.GJT...NONE.
Hazardous weather outlook, Jul 26, 5:45 AM MDT, 14 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT JUL 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF
EASTERN UTAH AND WESTERN COLORADO TODAY AND CONTINUE THROUGH LATE
THIS EVENING. LIGHT WINDS ALOFT WILL RESULT IN SLOW MOVING
THUNDERSTORMS. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS. IN
ADDITION...GUSTY WINDS TO NEAR 35 MPH...CLOUD TO GROUND LIGHTNING AND
SMALL HAIL UP TO 1/4 INCH WILL ACCOMPANY THE STRONGER STORMS.

TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE LOWER VALLEYS OF
EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH
TEMPERATURES RANGING FROM 90 TO 103 DEGREES FAHRENHEIT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

NL

In the hours before

Local storm report, Jul 26, 5:16 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0516 PM MDT SAT JUL 26 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    5 W HESPERUS              CO   0.75 IN HAIL
07/26/03   LA PLATA                       HAIL COVERED HIGHWAY
                                          CAUSING 6-CAR PILE UP

DJN
Local storm report, Jul 26, 5:16 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0516 PM MDT SAT JUL 26 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    5 W HESPERUS              CO   0.75 IN HAIL
07/26/03   LA PLATA                       HAIL COVERED HIGHWAY
                                          160 CAUSING 6-CAR PILEUP

DJN
Local storm report, Jul 26, 6:41 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0641 PM MDT SAT JUL 26 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    5 WSW DURANGO             CO   FLASH FLOOD
07/26/03   LA PLATA                       ROADS AND DRIVEWAYS WASHED
                                          OUT AT NUMEROUS LOCATIONS 3
                                          TO 5 MILES WEST AND
                                          SOUTHWEST OF
                                          DURANGO...INCLUDING THE
                                          INTERSECTION OF COUNTY
                                          ROADS 141 AND
                                          125...INTERSECTION OF
                                          COUNTY ROADS 141 AND
                                          142...AND ALONG COUNTY ROAD
                                          207.

JDC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:01 PM MDTFlash Flood WarningGJTLa Plata3 hr

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.